Alert archive / Missouri / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 376, NWS St. Louis, MO

December 14, 2024Cole County, Moniteau County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Dec 14, 2024, 4:02 PM CST for Cole County, Moniteau County, Missouri. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 14, 2024, 4:02 PM CST (22:02 UTC)
Expired
Dec 14, 2024, 4:45 PM CST
In force
43 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

Counties Cole County, MO, Moniteau County, MO

The radar

The Pleasant Hill radar (KEAX), 154 km from the middle of the area, began a volume at 22:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 10.0 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2024-12-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2024-12-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 372 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
539 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
372 m²/s²
0-3 km storm-relative helicity
493 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

311 
WUUS53 KLSX 142202
SVRLSX
MOC051-135-142245-
/O.NEW.KLSX.SV.W.0376.241214T2202Z-241214T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
402 PM CST Sat Dec 14 2024

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Southwestern Cole County in central Missouri...
  Moniteau County in central Missouri...

* Until 445 PM CST.

* At 402 PM CST, a severe thunderstorm was located 22 miles south of 
  Tipton, moving northeast at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind
           damage to roofs, siding, and trees.

* Locations impacted include...
  California, Tipton, Russellville, Clarksburg, High Point, McGirk, 
  Hickory Hill, Lohman, Eugene, Enon, Latham and Kliever.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter inside a well-built structure and stay away from 
windows. This storm is capable of producing damaging winds and large 
hail.

Tornadoes can develop quickly from severe thunderstorms. Seek 
shelter immediately in an interior room on the lowest floor of a 
well-built structure.

&&

LAT...LON 3860 9284 3868 9284 3868 9262 3881 9256
      3833 9222 3832 9225 3834 9229 3834 9241
      3843 9240 3843 9262
TIME...MOT...LOC 2202Z 236DEG 29KT 3836 9292

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Byrd
3 follow-up statements
240 
WWUS53 KLSX 142221
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
421 PM CST Sat Dec 14 2024

MOC051-135-142245-
/O.CON.KLSX.SV.W.0376.000000T0000Z-241214T2245Z/
Cole MO-Moniteau MO-
421 PM CST Sat Dec 14 2024

...SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CST 
FOR SOUTHWESTERN COLE AND SOUTHEASTERN MONITEAU COUNTIES...

At 421 PM CST, a severe thunderstorm was located 9 miles southwest 
of High Point, or 18 miles south of California, moving northeast at 
40 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage
         to roofs, siding, and trees.

Locations impacted include...
  Russellville, Hickory Hill, High Point, Lohman, Eugene and Enon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter inside a well-built structure and stay away from 
windows. This storm is capable of producing damaging winds and large 
hail.

Tornadoes can develop quickly from severe thunderstorms. Seek 
shelter immediately in an interior room on the lowest floor of a 
well-built structure.

&&

LAT...LON 3843 9249 3843 9262 3847 9267 3861 9242
      3833 9222 3833 9223 3832 9225 3833 9226
      3834 9229 3834 9241 3835 9241 3839 9240
      3843 9240
TIME...MOT...LOC 2202Z 238DEG 35KT 3829 9289

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Byrd
001 
WWUS53 KLSX 142234
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
434 PM CST Sat Dec 14 2024

MOC135-142244-
/O.CAN.KLSX.SV.W.0376.000000T0000Z-241214T2245Z/
Moniteau MO-
434 PM CST Sat Dec 14 2024

...SEVERE THUNDERSTORM WARNING IS CANCELLED FOR SOUTHEASTERN 
MONITEAU COUNTY...

The storm which prompted the warning has moved out of the area. 
Therefore, the warning has been cancelled.

&&

LAT...LON 3852 9236 3833 9222 3833 9224 3832 9225
      3833 9226 3834 9229 3834 9241 3836 9241
      3839 9240 3843 9240 3843 9249 3848 9247
TIME...MOT...LOC 2221Z 239DEG 35KT 3839 9268

$$


MOC051-142245-
/O.CON.KLSX.SV.W.0376.000000T0000Z-241214T2245Z/
Cole MO-
434 PM CST Sat Dec 14 2024

...SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CST 
FOR SOUTHWESTERN COLE COUNTY...

At 434 PM CST, a severe thunderstorm was located 7 miles south of 
High Point, or 17 miles south of California, moving east at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage
         to roofs, siding, and trees.

Locations impacted include...
  Hickory Hill and Eugene.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter inside a well-built structure and stay away from 
windows. This storm is capable of producing damaging winds and large 
hail.

Tornadoes can develop quickly from severe thunderstorms. Seek 
shelter immediately in an interior room on the lowest floor of a 
well-built structure.

&&

LAT...LON 3852 9236 3833 9222 3833 9224 3832 9225
      3833 9226 3834 9229 3834 9241 3836 9241
      3839 9240 3843 9240 3843 9249 3848 9247
TIME...MOT...LOC 2221Z 247DEG 28KT 3834 9269

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Byrd
494 
WWUS53 KLSX 142244
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
444 PM CST Sat Dec 14 2024

MOC051-142254-
/O.EXP.KLSX.SV.W.0376.000000T0000Z-241214T2245Z/
Cole MO-
444 PM CST Sat Dec 14 2024

...SEVERE THUNDERSTORM WARNING WILL EXPIRE AT 445 PM CST FOR 
SOUTHWESTERN COLE COUNTY...

The storm which prompted the warning has weakened below severe 
limits, and no longer poses an immediate threat to life or property. 
Therefore, the warning will be allowed to expire. However, small 
hail and gusty winds are still possible with this thunderstorm.

&&

LAT...LON 3852 9236 3833 9222 3833 9224 3832 9225
      3833 9226 3834 9229 3834 9241 3836 9241
      3839 9240 3843 9240 3843 9249 3848 9247
TIME...MOT...LOC 2234Z 248DEG 28KT 3838 9256

$$

Byrd

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 14, 3:02 PM CST, 1 hour earlier. Its key messages:

  • Widespread rain will gradually transition to patchy drizzle this evening, which will likely end by sometime tomorrow morning.
  • Patchy fog is likely across northern Missouri and west-central Illinois tonight, and possible elsewhere. Fog may be dense at times, but it is uncertain how widespread this will be.
  • Another round of rain is likely (60-80%) Sunday night and Monday morning, with a few thunderstorms possible as well. Confidence is also growing (40 to 70%) in an another round of rain between Tuesday and Wednesday.
Area forecast discussion, Dec 14, 3:02 PM CST, 1 hour before
Area Forecast Discussion...Updated
National Weather Service Saint Louis MO
302 PM CST Sat Dec 14 2024

.UPDATE...
Issued at 256 PM CST Sat Dec 14 2024

While the western edge of the widespread stratiform rain continues
to slowly move east through the area, a small area of deepening
convection has been noted as of 3 PM across parts of west-central
Missouri. This appears to be forming along an area of enhanced
convergence near the center of the upper low, where cooler
temperatures aloft have also resulted in a small pocket of
enhanced SBCAPE (~500 J/kg). Lighting has been observed with this
activity as well, and it would not be surprising if some small
hail was observed within the strongest part of the cell also. This
activity may drift into parts of central Missouri over the next
couple of hours, and may persist into the evening. While bursts of
heavy rain and small hail will remain possible, this activity is
not expected to be widespread or severe.

BRC

&&

.KEY MESSAGES...

- Widespread rain will gradually transition to patchy drizzle
  this evening, which will likely end by sometime tomorrow
  morning.

- Patchy fog is likely across northern Missouri and west-central
  Illinois tonight, and possible elsewhere. Fog may be dense at
  times, but it is uncertain how widespread this will be.

- Another round of rain is likely (60-80%) Sunday night and Monday
  morning, with a few thunderstorms possible as well. Confidence
  is also growing (40 to 70%) in an another round of rain between
  Tuesday and Wednesday.

&&

.SHORT TERM...  (Through Late Sunday Night)
Issued at 217 PM CST Sat Dec 14 2024

While temperatures have climbed above freezing area-wide this
afternoon, widespread soaking rain continues to fall in most
areas...especially across eastern Missouri and much of Illinois. The
exception to this is across central Missouri, which has now emerged
from the western edge of this expansive shield of rain and has seen
precipitation rates diminish significantly. In spite of this,
widespread light drizzle is evident upstream, and this is expected
to continue through the evening and possibly overnight even as the
more significant precipitation continues to move east. Rain rates
within the primary rain shield have generally remained between .10
and .30 inches per hour, with a few areas of higher rates within
embedded convective elements. As such, totals are not expected to be
significant enough to cause widespread flooding issues before rain
comes to an end. over the next several hours.

In addition to drizzle, fog is also likely to develop in some areas
overnight, with the strongest model signal for reduced visibilities
across northern Missouri and west-central Illinois. These areas are
most likely to see visibilities drop to 1/4 mile, but even here it
is somewhat uncertain whether this will be widespread enough to
cause significant impacts. Fog will also be possible elsewhere as
well, but may be a bit more patchy in nature.

By tomorrow, the wound-up shortwave driving today's rain will be
well on its way to the lower Great Lakes region, and a transient
shortwave ridge aloft will move overhead. Drier air aloft will also
filter into the area, and as a result, tomorrow is expected to be
generally mild and dry albeit with persistent cloud cover. This will
be short-lived, though, as an active zonal flow pattern will keep
the road open for a series of shortwaves to bring additional rounds
of rainfall to the area late Sunday and again Tuesday. More details
will follow in the extended forecast discussion below.

BRCal

&&

.LONG TERM...  (Monday through Next Saturday)
Issued at 217 PM CST Sat Dec 14 2024

As alluded to in the previous section, a progressive zonal flow
pattern aloft will keep things moving in the upper atmosphere as we
head into next week, allowing another trough to quickly move through
the area late Sunday through Monday. This trough is expected to have
a relatively neutral tilt and will be moving quickly, but a
strengthening southwesterly low level jet ahead of it is still
expected to advect warm, humid air into the region. This will be
especially true across southeast/east-central Missouri and southwest
Illinois, where ensemble mean PWAT values approach or exceed the
99th percentile in the NAEFS/GEFS/ECMWF suites. Ensemble guidance
also continues to suggest a reasonable potential for anywhere from
100 to 500 J/kg of SBCAPE developing in these areas as well, with a
slow-moving cold front expected to provide some modest low level
forcing as it nudges the warm sector east-southeastward.

As such, widespread rain remains likely in parts of the area, with
best chances (60 to 80%) remaining roughly along and south of the MO
I-44 / IL I-70 corridors late Sunday through Monday morning. Subtle
differences in the timing/track of the upper trough continue to cast
doubt on exactly where the heaviest rain will fall, with some LREF
clusters painting the most significant precipitation just to our
southeast, but at least some rain is very likely. Meanwhile, those
instability projections suggest that thunderstorms are possible, if
not quite likely. This is also just enough instability to at least
entertain the potential for strong/severe storms, considering the
strong dynamics present. A slight increase in instability
projections would be cause for concern, although model projections
have remained relatively consistent thus far.

During the day Monday the aforementioned modest cold front will move
through the area, but is not expected to bring a major cold surge.
This is because our progressive zonal flow pattern is expected to
continue, with another transient upper ridge late Monday followed by
yet another fast-moving trough between Tuesday and Wednesday.
Confidence is gradually increasing (40-70%) that this trough will
also lead to another round of precipitation across a significant
portion of the region. Clusters vary a bit more regarding the extent
of this precipitation than the Sunday/Monday round, but
probabilities have increased notably over the past few model cycles.
Current temperature forecasts strongly suggest that temperatures are
likely to remain warm enough to support primarily rain, but
considering that some of this precipitation is likely to be post-
frontal, this potential will need to be monitored.

From mid-week, a the upper flow pattern is expected to become more
northwesterly, and a reinforcing cold front is likely to drive a
gradual cooling trend that will carry through the end of the week.
Ensemble temperature forecast spreads remain somewhat wide,
especially on Wednesday as the front is moving through the region,
but the overall trend toward cooler temperatures is clear.
Meanwhile, precipitation probabilities drop significantly beyond our
mid-week round of rain, and dry conditions remain favored to close
out the work-week.

BRC

&&

.AVIATION...  (For the 18z TAFs through 18z Sunday Afternoon)
Issued at 1240 PM CST Sat Dec 14 2024

Active weather will continue to impact all local terminals with
multiple potential hazards. First, widespread rain is currently
impacting much of the region at the start of the period, and this
is expected to continue for several more hours, especially at
UIN/STL/SUS/CPS. Rain rates will gradually diminish over the
course of the late afternoon and evening, but light drizzle will
likely persist through the night and into the morning in many
areas. Drizzle is expected to end over the latter few hours of
the period.

Low ceilings are also impacting many terminals, and this is
expected to persist through the end of the period at most
terminals. While ceilings will fluctuate, MVFR ceilings are
expected at a minimum, with periods of IFR and LIFR expected at
times. Fog may also impact terminals overnight through tomorrow
morning, especially at UIN.

Some modest improvement in ceilings/visibilities is possible over
the latter few hours of the period, but confidence is low
regarding when and where ceilings will erode first, and we may not
see widespread VFR conditions until after 18Z tomorrow.

BRC

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Dec 14, 2:07 PM CST, 1 hour 55 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
207 PM CST Sat Dec 14 2024

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-152015-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
207 PM CST Sat Dec 14 2024

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Patchy dense fog is possible overnight across mainly northern
Missouri and west-central Illinois.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a chance of thunderstorms Sunday night into Monday morning
and again Tuesday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

19

In the hours before

Local storm report, Dec 14, 2:59 PM CST, 1 hour 3 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
259 PM CST Sat Dec 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0258 PM     Rain             Gasconade               38.67N 91.55W
12/14/2024  M1.80 Inch       Gasconade          MO   Trained Spotter

&&

PW

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 14, 1:18 AM CSTWinter Weather AdvisoryLSXKnox, Lewis6 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.